Alert archive / California / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 13, NWS Reno, NV

July 22, 2018Lassen County, Plumas County, California

NWS Reno, NV issued this severe thunderstorm warning at Jul 22, 2018, 6:47 PM PDT for Lassen County, Plumas County, California. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2018, 6:47 PM PDT (01:47 UTC)
Expired
Jul 22, 2018, 7:30 PM PDT
In force
43 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lassen County, CA, Plumas County, CA

The radar

The Reno radar (KRGX), 67 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:00 PM PDTHAIL 0.754 Wnw Frenchman Lake, CATRAINED WEATHER SPOTTER REPORTED PENNY SIZED HAIL AND HEAVY RAIN JUST WEST OF FRENCHMAN LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
845 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2331 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WUUS55 KREV 230147
SVRREV
CAC035-063-230230-
/O.NEW.KREV.SV.W.0013.180723T0147Z-180723T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
647 PM PDT SUN JUL 22 2018

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Plumas County in northern California...
  Southeastern Lassen County in northern California...

* Until 730 PM PDT.

* At 647 PM PDT, a severe thunderstorm was located near Frenchman
  Lake, or near Beckwourth, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, fencing and trees.

* Locations impacted include...
  Chilcoot, Beckwourth, Vinton, Chilcoot-Vinton, Frenchman Lake, Big
  Cove Campground, Ca 70 At Plumas-Lassen Co Line, Chilcoot
  Campground, Frenchman Campground, Spring Creek Campground and
  Beckwourth-Nervino Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3979 12009 3974 12031 3999 12049 4004 12019
TIME...MOT...LOC 0147Z 160DEG 10KT 3986 12027 

HAIL...1.00IN
WIND...60MPH
 
$$

EL
2 follow-up statements
744 
WWUS55 KREV 230203
SVSREV

Severe Weather Statement
National Weather Service Reno NV
703 PM PDT SUN JUL 22 2018

CAC035-063-230230-
/O.CON.KREV.SV.W.0013.000000T0000Z-180723T0230Z/
Plumas CA-Lassen CA-
703 PM PDT SUN JUL 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM PDT
FOR PLUMAS AND SOUTHEASTERN LASSEN COUNTIES...

At 702 PM PDT, a severe thunderstorm was located near Frenchman Lake,
or 7 miles northeast of Beckwourth, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, fencing and trees.

Locations impacted include...
Chilcoot, Beckwourth, Vinton, Chilcoot-Vinton, Frenchman Lake, Big
Cove Campground, Ca 70 At Plumas-Lassen Co Line, Chilcoot Campground,
Frenchman Campground, Spring Creek Campground and Beckwourth-Nervino
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Frenchman Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3979 12009 3974 12031 3999 12049 4004 12019
TIME...MOT...LOC 0202Z 160DEG 10KT 3990 12029 

HAIL...1.00IN
WIND...60MPH
 
$$

EL
374 
WWUS55 KREV 230222
SVSREV

Severe Weather Statement
National Weather Service Reno NV
722 PM PDT SUN JUL 22 2018

CAC035-063-230232-
/O.EXP.KREV.SV.W.0013.000000T0000Z-180723T0230Z/
Plumas CA-Lassen CA-
722 PM PDT SUN JUL 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR PLUMAS AND SOUTHEASTERN LASSEN
COUNTIES WILL EXPIRE AT 730 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3979 12009 3974 12031 3999 12049 4004 12019
TIME...MOT...LOC 0222Z 160DEG 10KT 3994 12031 

$$

EL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:51 PM PDT, 5 hours 56 minutes earlier.

Area forecast discussion, Jul 22, 12:51 PM PDT, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1251 PM PDT Sun Jul 22 2018

.SYNOPSIS...

Showers and thunderstorms will persist early this week with the
best coverage along the eastern Sierra from Mono and Alpine
Counties northward to the Sierra Front of western Nevada. Locally
heavy rain will keep the flash flood potential around at least
through Monday. High pressure will build mid to late week for a
decrease in thunderstorms and a return to hot temperatures.

&&

.SHORT TERM...

As expected, moisture continues to stream northward with this
morning's 12z KREV sounding measuring PWAT values of 1.01". While
this is not a daily record, it does fall in line with the normalized
maximum moving average for the day. Thunderstorms are again
developing today with heavy rainfall the greatest threat due to
high moisture values and slow storm motions. The south southwest
flow will focus development along the Sierra into the Sweetwater,
Pine Nut, Virginia, and Pah Rah Ranges. A Flash Flood Watch
remains in effect for these areas with the greatest concern being
over steep terrain, recent burn scars, and locations which
received significant rainfall yesterday.

There are many outdoor festivals and sporting events occurring this
weekend, so please pay close attention to the weather surrounding
you. Some things to keep in mind -- if you can hear thunder, you are
close enough to be struck by lightning. Nowhere outside is safe
during a thunderstorm. Also, heavy rain can drop temperatures by 30
degrees in a short period of time. This can easily catch
campers/backpackers off guard, so prepare for wet weather.

Storms should once again be fairly widespread on Monday as another
impulse lifts through the region and moisture remains high. There
are some timing differences on this impulse, with the differences
being between Monday afternoon and Monday evening. Either way, this
will help to bring additional forcing to storm development with the
later scenario bringing an increased late day or nocturnal
thunderstorm risk. These storms are likely to produce localized
heavy rainfall, similar to what we saw this weekend.

By Tuesday, the high pressure center begins to retrograde westward,
which will bring drier southwest flow to areas closer to the Oregon
border and begin to lessen the thunderstorm risk for areas north
of I-80. The one exception would be lingering surface moisture
and localized convergence which could produce a few cells in
Lassen-Northern Washoe County.

Smoke and haze mainly from the Ferguson Fire in California will
continue to impact the region, with the density dependent on how
actively the fire burns. The other wild card is thunderstorm
outflows which can either help to clear the air or in some cases,
push additional smoke into areas downwind of the fire. - Dawn

.LONG TERM...Wednesday through Sunday...

No major changes to the forecast today. The ridge of high pressure
will be centered over the desert southwest with hot temperatures and
fewer thunderstorms. The ridge is forecast to flatten out later in
the week with less thunderstorm coverage for the latter half of the
week. By Wednesday, drier southwest flow will start to move into
the region likely pushing the thunderstorm threat south of I-80.
Thursday through Saturday storms should be held to mainly
Mono/Mineral counties as drier air continues to works in.

With the ridge of high pressure remaining over the region, and
thunderstorm coverage lessening for the second half of the week,
temperature will again push into the triple digits in western
Nevada. By around the end of next weekend, southerly flow could
allow moisture to begin to work back into the region with
thunderstorm coverage again expanding into northwest Nevada and the
northern Sierra, but it will depend on just how quickly the ridge
re-builds over the area. -Zach

&&

.AVIATION...

Thunderstorm coverage is increasing over the Sierra Front, with
storms expected to continue through 03Z. Terminals that could be
affected by thunderstorms include KMMH, KMEV, KCXP, KRNO, and KRTS,
with these terminals having a 50-60% chance of taking a direct hit
from a thunderstorm. Terminal areas including KTVL/KTRK/KSVE will
have lower chances (30-40%) of being directly affected by
thunderstorms. Erratic outflow winds to 45 kts, heavy rain, and
small hail will be the main concerns today. Storms could also
obscure the terrain. Monday's thunderstorm chances will be
similar to today.

With regards to the smoke from the Ferguson Fire, visibility will
likely remain VFR today, but haze can be expected for all terminal
areas. Precipitation and outflow winds from this afternoon's
thunderstorms will help to mix out the smoke particulates in the
air. -Johnston

&&

.REV Watches/Warnings/Advisories...
NV...Flash Flood Watch until 9 PM PDT this evening NVZ002-003.

CA...Flash Flood Watch until 9 PM PDT this evening CAZ072-073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 22, 5:45 PM PDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Reno NV
545 PM PDT SUN JUL 22 2018

CAZ072-NVZ002-230130-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
545 PM PDT SUN JUL 22 2018

...STRONG THUNDERSTORM LOCATED OVER SOUTH LAKE TAHOE...

At 544 PM PDT, Doppler radar was tracking a strong thunderstorm over
South Lake Tahoe, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
South Lake Tahoe, Dagget Pass, Spooner Summit, Bliss State Park,
Meyers, Kingsbury, Glenbrook, Zephyr Cove, Emerald Bay, Zephyr
Cove-Round Hill Village, Sugar Pine Point S, South Lake Tahoe
Airport, Stateline, Heavenly Valley, Meeks Bay, Fallen Leaf
Campground and Meeks Bay Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3914 11987 3886 11985 3883 11997 3882 12006
      3883 12011 3895 12018 3906 12021
TIME...MOT...LOC 0044Z 168DEG 11KT 3891 11999

CJ
Special weather statement, Jul 22, 6:08 PM PDT, 39 minutes before
Special Weather Statement
National Weather Service Reno NV
608 PM PDT SUN JUL 22 2018

NVZ001-230200-
Mineral and Southern Lyon Counties NV-
608 PM PDT SUN JUL 22 2018

...STRONG THUNDERSTORMS NEAR HAWTHORNE...

At 607 PM PDT, Doppler radar was tracking strong thunderstorms over
Hawthorne moving northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms along with brief moderate to heavy rain.

Locations impacted include...
Hawthorne, Fletcher and Indian Head Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm will affect travelers on Highway 95 between Hawthorne and
Luning. Drivers should expect strong gusty cross winds with rapid
visibility reductions. Heavy rainfall will result in ponding of
water. Slow down when encountering heavy rain and turn on your
headlights.

&&

LAT...LON 3843 11864 3854 11877 3871 11856 3870 11835
      3853 11830
TIME...MOT...LOC 0107Z 245DEG 7KT 3849 11865

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:07 PM PDTAreal Flood AdvisoryREVNevada, Placer, Sierra113 min
Jul 22, 5:41 PM PDTAreal Flood AdvisoryREVLassen, Plumas2 hr
Jul 22, 6:06 PM PDTSevere Thunderstorm WarningREVAlpine, El Dorado, Placer39 min
Jul 22, 6:08 PM PDTSevere Thunderstorm WarningREVLassen, Plumas37 min
Jul 22, 7:36 PM PDTSevere Thunderstorm WarningREVLassen, Plumas39 min
Jul 23, 3:10 AM PDTFlash Flood WatchREVAlpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more18 hr
Jul 23, 3:18 PM PDTFlash Flood WarningREVAlpine3 hr
Jul 23, 3:58 PM PDTFlash Flood WarningREVMono4 hr
Jul 23, 4:01 PM PDTFlash Flood WarningREVNevada, Placer, Sierra3 hr

Nearby

Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.